Hail, Boone
- When
- March 23, 11:40 PM EST to 11:44 PM EST
- Where
- Boone County, Florence
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.980, -84.620
A band of weakening convection moved across Eastern Indiana, Northern Kentucky, and Southwest Ohio during the late evening hours. The storms that moved across Kentucky remained below severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A band of weakening convection moved across Eastern Indiana, Northern Kentucky, and Southwest Ohio during the late evening hours. The storms that moved across Kentucky remained below severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 23, 9:12 PM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1012 PM EDT FRI MAR 23 2012 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI VALLEY WILL MOVE SOUTHEAST THROUGH THE WEEKEND. HIGH PRESSURE WILL BUILD IN EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... FEW SHOWERS CONTINUE TO LINGER IN THE NORTHERN PART OF THE FORECAST AREA. BUT THESE WILL CONTINUE TO HEAD NORTHWARDS. MEANWHILE NORTH-SOUTH ORIENTED BAND OF CONVECTION IS VERY SLOWLY HEADING INTO THE WESTERN COUNTIES. THESE STORMS WILL MOVE INTO THE FORECAST AREA AND CONTINUE EAST OVERNIGHT BUT WEAKEN AND DECREASE IN COVERAGE AS THEY DO. AT THIS POINT IT APPEARS THAT MAIN THREAT WILL BE HAIL AND FLOODING FROM TRAINING OF STORMS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... UPPER LOW APPROACHING THE REGION AT THE BEGINNING OF THE PERIOD WILL START MOVING SOUTHEAST WHICH WILL MEAN THAT THE CENTER OF THE SYSTEM WILL PASS JUST TO THE SOUTH. COMBINATION OF COLD TEMPERATURES ALOFT AND DAYTIME HEATING WILL BRING ADDITIONAL CONVECTION ON SATURDAY WITH THE GREATER COVERAGE IN SOUTHERN ZONES. THIS WILL DIMINISH SATURDAY EVENING. A SECONDARY TROUGH AXIS WILL MOVE FROM NORTHWEST TO SOUTHEAST ON SUNDAY. AND WHILE THIS LOOKS PRETTY WEAK...CANNOT COMPLETELY RULE OUT A FEW SHOWERS DEVELOPING ALONG IT. SO KEPT SLIGHT CHANCE POPS FOR THE DAY. HIGH PRESSURE WILL START TO BUILD IN SUNDAY NIGHT. GENERALLY LEANED TOWARDS NAM MOS FOR TEMPERATURES THROUGHOUT. && .LONG TERM /MONDAY THROUGH FRIDAY/... HIGH PRESSURE WILL START OUT THE LONG TERM. WITH COOL NORTHERLY FLOW HIGH TEMPERATURES ON MONDAY WILL BE IN THE MIDDLE 50S ACROSS CENTRAL OHIO TO THE MIDDLE 60S ACROSS NORTHERN KENTUCKY. COOL CONDITIONS WILL CONTINUE MONDAY NIGHT AND EXPECT LOW TEMPERATURES TO DROP DOWN INTO THE 30S. TEMPERATURES HAVE THE POTENTIAL TO DROP DOWN NEAR FREEZING MONDAY NIGHT ACROSS THE EASTERN PORTIONS OF THE FA ACROSS CENTRAL OHIO WHERE CLOUD COVER AND WINDS WILL BE LESS. WILL ADD FROST MENTION TO THE HWO FOR MONDAY NIGHT. TEMPERATURES WILL INCREASE INTO THE 60S ACROSS MOST OF FA DURING THE DAY ON TUESDAY AS SOUTHERLY FLOW BRINGS WARMER AIR INTO THE REGION. A COLD FRONT WILL APPROACH THE AREA TUESDAY NIGHT AND MOVE THROUGH THE FA WEDNESDAY MORNING. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE AFTER MIDNIGHT TUESDAY NIGHT THROUGH THE MORNING HOURS ON WEDNESDAY. PRECIPITATION WILL TAPER OFF BY WEDNESDAY AFTERNOON AND DRY CONDITIONS WILL BE PRESENT FOR THE REMAINDER OF THE LONG TERM. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... GENERALLY VFR CONDITIONS FORECAST TO PERSIST THROUGH THE TAF PERIOD. LINE OF THUNDERSTORMS WILL START TO AFFECT TERMINAL OVER THE NEXT FEW HOURS. HAVE ONLY INCLUDED TEMPORARY MVFR CONDITIONS WITH THESE STORMS ALTHOUGH IT COULD BE BRIEFLY LOWER IN ANY STRONGER CORES. EXPECT THIS LINE TO WEAKEN AS IT MOVES EAST OVERNIGHT SO HAVE ONLY INCLUDED VCTS IN THE COLUMBUS TERMINALS. CANNOT RULE OUT SOME MIST DEVELOPING LATE TONIGHT IN A MOIST ENVIRONMENT AND LIGHT WINDS. BUT CONFIDENCE WAS NOT HIGH ENOUGH TO REDUCE VISIBILITIES IN THE TAFS. EXPECT VFR CEILINGS TO DEVELOP WITH HEATING TOMORROW. THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS. BUT PROBABILITY OF AFFECTING ANY PARTICULAR LOCATION WAS NOT HIGH ENOUGH TO INCLUDE IN THE TAFS THIS FAR OUT IN TIME. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...NOVAK AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1213 AM EDT SAT MAR 24 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042-043-051- 060>062-070>073-077>082-088-250415- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-MERCER-AUGLAIZE-DARKE-SHELBY- MIAMI-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-ROSS-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 1213 AM EDT SAT MAR 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ026-044>046-052>056-063>065-074-250415- HARDIN-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH- LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING- 1213 AM EDT SAT MAR 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. TEMPERATURES MAY APPROACH FREEZING LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING AS HIGH PRESSURE BUILDS INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
920 PM EDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG 5 WNW BLANCHESTER 39.32N 84.07W
03/23/2012 WARREN OH BROADCAST MEDIA
WIND DAMAGE OCCURRED TO THREE PROPERTIES. TIME ESTIMATED
BY RADAR.
&&
ASLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1049 PM EDT FRI MAR 23 2012
INZ050-058-059-066-073>075-080-KYZ091-OHZ070-077-240330-
UNION IN-SWITZERLAND IN-OHIO IN-FRANKLIN IN-DEARBORN IN-FAYETTE IN-
WAYNE IN-RIPLEY IN-BOONE KY-BUTLER OH-HAMILTON OH-
1049 PM EDT FRI MAR 23 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HAMILTON...
SOUTHWESTERN BUTLER...BOONE...EASTERN RIPLEY...WESTERN WAYNE...
FAYETTE...DEARBORN...FRANKLIN...OHIO...SWITZERLAND AND WESTERN UNION
COUNTIES THROUGH 1130 PM EDT...
AT 1046 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF ANDERSONVILLE TO NAPOLEON TO BEAR
BRANCH...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DILLSBORO...MILAN...
BATESVILLE...MOORES HILL...OLDENBURG...RISING SUN...AURORA...
LAWRENCEBURG...GREENDALE...CONNERSVILLE...HIDDEN VALLEY AND BRIGHT.
ALSO...MILTON...PATE...COLD SPRINGS...HAMBURG...BUENA VISTA...
ANDERSONVILLE...HARTFORD AND MOUNT SINAI ARE NEAR THE PATH OF THIS
LINE OF STRONG THUNDERSTORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH.
LAT...LON 3927 8530 3976 8530 3979 8526 3980 8523
3982 8523 3995 8507 3953 8488 3916 8460
3879 8504 3917 8532 3924 8536
ASLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1122 PM EDT FRI MAR 23 2012
INZ050-058-059-066-073-074-KYZ091-OHZ042-060-070-077-240400-
UNION IN-FRANKLIN IN-DEARBORN IN-FAYETTE IN-WAYNE IN-RIPLEY IN-
BOONE KY-BUTLER OH-DARKE OH-HAMILTON OH-PREBLE OH-
1122 PM EDT FRI MAR 23 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PREBLE...
NORTHWESTERN HAMILTON...SOUTHWESTERN DARKE...WESTERN BUTLER...EXTREME
NORTHERN BOONE...NORTHEASTERN RIPLEY...WAYNE...EASTERN FAYETTE...
DEARBORN...FRANKLIN AND UNION COUNTIES THROUGH MIDNIGHT EDT...
AT 1119 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM ECONOMY TO METAMORA TO AURORA...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LAWRENCEBURG...
GREENDALE...BROOKVILLE...CENTERVILLE...HIDDEN VALLEY...BRIGHT...
FOUNTAIN CITY...CLEVES...HARRISON...LIBERTY...RICHMOND AND NEW PARIS.
ALSO...EVERTON...GREENS FORK...GUILFORD...DOVER...ST. LEON...
SPRINGERSVILLE...ALQUINA AND BLOOMING GROVE ARE NEAR THE PATH OF THIS
LINE OF STRONG THUNDERSTORMS.
LAT...LON 4001 8517 4001 8482 4015 8481 4020 8466
3964 8467 3923 8453 3901 8500 3946 8524SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1127 PM EDT FRI MAR 23 2012
KYZ089-090-094-095-240415-
OWEN KY-CARROLL KY-GALLATIN KY-GRANT KY-
1127 PM EDT FRI MAR 23 2012
...A STRONG THUNDERSTORM WILL AFFECT GRANT...GALLATIN...CARROLL AND
OWEN COUNTIES THROUGH 1215 AM EDT...
AT 1126 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF GRATZ...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON...WILLIAMSTOWN
AND DRY RIDGE.
ALSO...GRATZ...MONTEREY...ENGLISH...WORTHVILLE...LANGSTAFF...
SQUIRESVILLE...WHEATLEY AND EAGLE STATION ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
LAT...LON 3839 8490 3842 8489 3842 8495 3847 8496
3849 8500 3851 8499 3851 8503 3856 8501
3856 8507 3859 8509 3858 8522 3861 8522
3878 8485 3877 8481 3881 8479 3875 8461
3864 8454 3837 8489
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1210 AM EDT SAT MAR 24 2012
INZ080-KYZ090-091-094-095-240445-
SWITZERLAND IN-OWEN KY-BOONE KY-GALLATIN KY-GRANT KY-
1210 AM EDT SAT MAR 24 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT...GALLATIN...
BOONE...EASTERN OWEN AND SWITZERLAND COUNTIES THROUGH 1245 AM EDT...
AT 1208 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM QUERCUS GROVE TO BEECHWOOD...MOVING NORTHEAST AT 35
MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DRY RIDGE...
WILLIAMSTOWN...CRITTENDEN AND UNION.
ALSO...GLENCOE...EAGLE HILL...NEEDMORE...PATRIOT...STEELE BOTTOM...
NAPOLEON...NATLEE AND HOLBROOK ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.
LAT...LON 3886 8498 3896 8466 3880 8463 3879 8453
3852 8447 3851 8449 3851 8452 3849 8456
3844 8461 3836 8471 3834 8474 3834 8477
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1230 AM EDT SAT MAR 24 2012
INZ074-KYZ091>093-OHZ077-240500-
DEARBORN IN-KENTON KY-BOONE KY-CAMPBELL KY-HAMILTON OH-
1230 AM EDT SAT MAR 24 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HAMILTON...CAMPBELL...
BOONE...KENTON AND EASTERN DEARBORN COUNTIES THROUGH 100 AM EDT...
AT 1226 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM AURORA TO VERONA...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
DOWNTOWN CINCINNATI...BRIDGETOWN...BURLINGTON...LAWRENCEBURG...
COVINGTON...NEWPORT...CLEVES...
GREENDALE...WALTON...UNION...HIDDEN VALLEY...
OAKBROOK...FLORENCE...ELSMERE...INDEPENDENCE AND ERLANGER.
LAT...LON 3930 8487 3931 8456 3918 8433 3904 8434
3899 8432 3878 8466 3902 8487 3903 8488
3914 8498
HATZOSThe Cincinnati radar (KILN), 84 km away, was scanning. The volume nearest the first event began at 04:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372256.